What is H2 Receptor Antagonists Overdose?
- H2 receptor antagonist is a compound that helps reduce stomach acid. The drugs are also sold as Zantac, Pepcid, Tagament, and Axid among others
- An H2 Receptor Antagonists Overdose is the accidental or intentional intake of the drug in dosage higher than the prescribed values
- The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)
H2 Receptor Antagonists Overdose may be also referred to as the following:
- Axid Overdose
- Cimetidine Overdose
- Famotidine Overdose
- Nizatidine Overdose
- Pepcid Overdose
- Ranitidine Overdose
- Tagamet Overdose
- Zantac Overdose
What are the Causes of H2 Receptor Antagonists Overdose?
- H2 Receptor Antagonists Overdose is caused by the intake of H2 receptor antagonist containing drugs, such as Ranitidine, Cimetidine, Nizatidine, Famotidine, etc. in dosage that is higher than recommended
- This intake could be accidental, or in some cases intentional, to bring self-harm
Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).
What are the Signs and Symptoms of H2 Receptor Antagonists Overdose?
The signs and symptoms of H2 Receptor Antagonists Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body may be affected.
The signs and symptoms of H2 Receptor Antagonists Overdose may include:
- Nausea and vomiting
- Flushed appearance
- Slurred speech
- Change in heart rate; change in breathing rate
- Reduced blood pressure
- Confusion, drowsiness
- Dilation of pupils
How is First Aid administered for H2 Receptor Antagonists Overdose?
First Aid tips for H2 Receptor Antagonists Overdose:
- If an individual is suspected to have overdosed on H2 receptor antagonist, call 911 (or your local emergency number) for emergency assistance immediately
- Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
- Determine the amount and type of medication taken, time of consumption, patient’s age, weight, and general health status
- Confirm that the airways are protected; also, ensure breathing and the presence of pulse
- Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
- Take individual to emergency room for further treatment
- Always try to take the medication strip/bottle/container to the ER
The emergency medical health professional might take the following steps towards treating H2 Receptor Antagonists Overdose:
- Gastric lavage for elimination of drug from the stomach
- Administration of activated charcoal to avoid absorption in the body
- Administration of laxatives for elimination of drug
- Medically manage symptoms, such as abnormal heart rate and breathing difficulty
- Also, relieve respiratory distress with an artificial respirator, and administer fluids by an intravenous (IV) drip line
Who should administer First Aid for H2 Receptor Antagonists Overdose?
First aid for H2 Receptor Antagonists Overdose is administered by healthcare professionals.
- The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
- If necessary, call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions
What is the Prognosis of H2 Receptor Antagonists Overdose?
- The prognosis of H2 Receptor Antagonists Overdose is typically good, and the condition is usually not considered to be life-threatening
In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.
How can H2 Receptor Antagonists Overdose be Prevented?
H2 Receptor Antagonists Overdose can be prevented by:
- Always taking the right dose of medication at recommended times
- Exercising caution while taking multiple drugs that contain H2 receptor antagonists
- Avoiding drugs that might interact with H2 receptor antagonist
- Keeping medications out of reach of children in suitable child-proof containers
- For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
- Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior
It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.
What are certain Crucial Steps to be followed?
- Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
- Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
- It would be helpful if the following information is readily available:
- Type, dosage and time of administration of medication
- Age and weight of the individual
- And, the overall health status of the individual